Join Now!      Login

Whole Person Wellness Program
 
healthy.net Wellness Model
Skip Navigation Links
 
 
FREE NEWSLETTER
   
   
   
 
Health Centers
Key Services
 
Antioxidants?
Which of the following is an antioxidant?
Vitamin E
Vitamin B
Calcium


 
 

 An Update on Herbs: Natural Isn’t Without Serious Side Effects 
 
The following is one in an ongoing series of columns entitled Mind Over Matter by . View all columns in series
To set the record straight, this week's column isn't about bashing herbs or natural supplements.

The information I'm about to present is eye-opening and potentially life-saving. It is a synthesis of findings recently reported in the July 11, 2001 issue of the Journal of the American Medical Association (JAMA).

This information frankly isn't new or ground-breaking. Yet in the context of where this information was published, it heralds the importance of heightened awareness which is greatly needed in the medical community. Representing a comprehensive review of more than 35 years of published research, these findings are also especially important for every consumer contemplating or using herbal supplements.

The authors led by Chun-Su Yuan, MD, PhD, Department of Anesthesia and Critical Care, the Pritzker School of Medicine, University of Chicago, reported key findings concerning eight of the most commonly used herbs including echinacea, ephedra, garlic, ginkgo, ginseng, kava, St. John's wort, and valerian.

Their concern and motivation for this literature review was based upon medical complications that have occurred due to the direct pharmacological actions of these substances during the perioperative period (at or around the time of surgery).

The most frequent complications include:

  • bleeding with garlic, ginkgo, and ginseng
  • cardiovascular instability (heart and blood pressure problems) with ephedra
  • hypoglycemia (low blood sugar) with ginseng
  • increased sedative effect of anesthetics by kava and valerian
  • increased metabolism of many drugs used in the perioperative period by St. John's wort.

I'm especially impressed by the fact these complications have now been published in a peer-reviewed journal whose professional readership is vast. More often than not, such information is available exclusively in highly specialized journals that have limited exposure to practicing physicians.

The principal challenges that both consumers and professionals share is access to reliable information. Two major problems exist. The first is based on incorrect statements made by individuals or companies promoting such products. The second is of even greater concern. Irresponsible companies appear to circumvent liability by suggesting that the purchaser advise their doctor of any supplement they are taking. This often occurs to no avail as most physicians are unaware of the potential benefits or complications of herbal treatments.

Unfortunately well-intentioned consumers are misled every day.

While the majority of websites devoted to St. John's wort and other herbs mention little in the way of side effects, misinformation could direct a person to make a healthcare choice that could result in serious health consequences. The following is a typical quote from a website frequented by consumers:

"St John's Wort is also a very safe herb, with very few side-effects, even when taken over a long period of time at the recommended levels. It is so safe that many countries use it as an approved natural food flavouring and as a traditional improver for the baking quality of wheat flours. However it is important to keep to the recommended dosage as very high doses can cause gastric upsets and may make the skin of susceptible individuals sensitive to light. (The resultant rash disappears when no more hypericum is taken)."

While the above caveats imply no significant problems for the person taking the suggested dose other than gastric upset or light sensitivity, imagine the potential devastation based upon the following findings.

According to research published in Lancet (February 2000), St. John's wort depresses the blood levels of indinavir by more than 80%. This substance is a protease inhibitor drug utilized for the treatment of Acquired Immune Deficiency Syndrome (AIDS). Furthermore it has been found to stimulate the rejection of transplanted hearts (Lancet - May 2000).

The Food and Drug Administration's February 2000 position is clear. The FDA alert to physicians reads as follows: "St. John's wort appears to be an inducer of an important metabolic pathway, cytochrome P450. As many prescription drugs used to treat conditions such as heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) are metabolized via this pathway, health care providers should alert patients about these potential drug interactions to prevent loss of therapeutic effect of any drug metabolized via the cytochrome P450 pathway."

Yet everyone doesn't agree. Andrew Weil, MD (www.drweil.com - 2/24/00) stated, "I feel that the FDA's position is unnecessarily alarmist." In the same article he specifically cautions only certain individuals. "Considering this news, I think anyone taking either indinavir or cyclosporin should avoid St. John's wort until more studies are done." He goes on to state, "At the moment, aside from the cautions mentioned above, I would say that if St. John's wort has been working for you, there is no reason to stop taking it."

Sorry, Dr. Weil, I do not agree.

Supplements are REAL DRUGS with REAL SIDE EFFECTS! A person following such advice might be brought to an emergency room this afternoon in need of urgent life-saving surgery. The reality is that he or she might not awaken as a consequence of injuries or a healthcare choice.

Beyond claims of efficacy, when will we realize the inherent dangers associated with untested substances?

No doubt exists that certain pharmaceuticals produce serious side effects. Yet the risks are disclosedæ and that disclosure is based upon scientific testing and rigid standards. When will we apply appropriate testing and standards to the herb and supplement industry that is developing a widespread and immeasurable impact on our health and well-being?

In the final analysis it's time we stopped asking minimum-wage clerks in health food stores or pyramid-based supplement salespersons what we should be taking to ensure our health - Mind Over Matter!

©2001 Barry Bittman, MD all rights reserved

      
 Comments Add your comment 

 About The Author
Barry Bittman, MD is a neurologist, author, international speaker, award-winning producer/director and inventor. As CEO and Medical Director of the Mind-Body Wellness Center, a......moreBarry Bittman MD
 
 From Our Friends
 
 
 
Popular & Related Products
 
Popular & Featured Events
Wellness Inventory Certification Training
     September 16-December 16, 2014
     Teleclass, CA USA
 
Additional Calendar Links
 
Stevia Products & Info
 
Dimensions of Wellness
Wellness, Sensing, dimension!

Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us
Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.
Are you ready to embark on a personal wellness journey with our whole person approach?
Learn More/Subscribe
Are you looking to create or enhance a culture of wellness in your organization?
Learn More
Do you want to become a wellness coach?
Learn More
Free Webinar